Alert archive / Wyoming / Snow Advisories in 2008

Snow Advisory 9, NWS Riverton, WY

January 31, 20086 counties in Wyoming

NWS Riverton, WY issued this snow advisory at Jan 31, 2008, 2:45 AM MST for 6 counties in Wyoming. It took effect at Jan 31, 2008, 11:00 AM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 2:45 AM MST (09:45 UTC)
In effect from
Jan 31, 2008, 11:00 AM MST
Expired
Feb 1, 2008, 5:07 AM MST
In force
18 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this snow advisory went out at Jan 31, 12:47 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 31, 12:47 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1247 AM MST THU JAN 31 2008

UPDATE...STRONG MOUNTAIN WAVE SIGNATURE SHOWN ON 18Z WRF FOR CODY
FOOTHILLS WITH MOUNTAIN OBS SHOWING OCCASIONAL HIGH WINDS.  HIGH
WIND WARNING ISSUED THROUGH NOON TODAY FOR THIS AREA.

.SHORT TERM...TONIGHT THROUGH SATURDAY

TROUGH CONTINUES TO PULL AWAY FROM THE AREA. HOWEVER...NORTHWEST
FLOW AND SOME INSTABILITY IS RESULTING IN ISOLATED LIGHT SNOW SHOWERS
ACROSS THE AREA. THESE SHOWERS SHOULD END BY MID EVENING...AS THE
ATMOSPHERE BECOMES MORE STABLE...AND DRIER AIR IN THE MID LEVELS WORKS
INTO THE AREA. THE BIG EVENT OF THE SHORT TERM WILL BE THURSDAY
AND EARLY FRIDAY...AS CLOSED LOW/TROUGH IN THE GULF ALASKA PUSHES
QUICKLY TOWARD THE AREA. BY LATE THURSDAY...THIS SYSTEM IS
EXPECTED TO PUSH INTO THE PACIFIC NORTHWEST. THIS WILL RESULT IN
FLOW BACKING ON THURSDAY...AND A STRONG LEE SIDE TROUGH
DEVELOPING. THE PRESSURE GRADIENT WILL TIGHTEN UP SIGNIFICANTLY
THURSDAY MORNING WITH THE GRADIENT BETWEEN KGCC AND KRKS BETWEEN
10 AND 15MB. THIS COMBINED WITH 45 TO 55 KT WEST TO SOUTHWEST FLOW
AT 700 MB SHOULD RESULT IN HIGH WIND CRITERIA ACROSS ZONE 19 AND 20. HAVE
ISSUED HIGH WIND WARNING FOR THOSE AREAS FROM 16Z THURSDAY THROUGH
06Z FRIDAY.

ALTHOUGH...THE MAIN SYSTEM WILL BE ACROSS THE PACIFIC
NORTHWEST LATE THURSDAY...A DEEP WESTERLY FETCH OF PACIFIC
MOISTURE...IN COMBINATION WITH ISENTROPIC UPGLIDE WILL AFFECT THE
WESTERN PART OF THE FORECAST AREA IN EARNEST THURSDAY AFTERNOON.
THURSDAY NIGHT IS WHEN THE HEAVIEST SNOW IS EXPECTED WITH THIS
SYSTEM...AS THE MAIN SYSTEM APPROACHES...ADDING IN GOOD LEFT FRONT
DYNAMICS OF UPPER JET AND SOME QG FORCING. ON FRIDAY
MORNING...MOST OF THE ACTIVITY WILL SHIFT AWAY FROM THE AREA.
HOWEVER...DEEP ZONAL FLOW WILL CONTINUE THROUGH THE SHORT
TERM...RESULTING IN A GOOD CHANCE OF LIGHT SNOW CONTINUING THROUGH
SATURDAY. THIS SYSTEM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...LOOKS TO BE A SOLID TO HIGH END SNOW ADVISORY...WITH 6
TO 12 INCHES OVER THE WESTERN MTS AND 3 TO 6 INCHES IN THE
VALLEYS. TETONS WILL PROBABLY SEE 10 TO 14 INCHES. THIS SNOW WILL
COMBINE WITH STRONG WINDS TO CREATE A DECENT AMOUNT OF BLOWING AND
DRIFTING OF SNOW. IF LATER SHIFTS SEE SNOWFALL AMOUNTS INCREASE FROM
CURRENT AMOUNTS...OR IF THE WIND GETS TOO OUT HAND...CREATING
HOURS OF WHITEOUT CONDITIONS...THEN A WINTER STORM WARNING MIGHT
BE NEEDED. HOWEVER...RIGHT NOW IT APPEARS A SNOW ADVISORY WILL
HANDLE IT AT THIS TIME. SWEETWATER COUNTY IS ANOTHER AREA OF
CONCERN THURSDAY NIGHT AS LEFT FRONT QUAD DYNAMICS AFFECT THE
AREA...WITH 2-4 INCHES POSSIBLE. THIS COMBINED WITH WIND/BLOWING SNOW COULD
MAKE TRAVEL ALONG INTERSTATE 80 INTERESTING. EAST OF THE
DIVIDE...WILL SEE LITTLE OR NO SNOW WITH THIS SYSTEM...WITH BEST
SHOT ACROSS SE FREMONT AND NATRONA...AND EAST SWEETWATER COUNTIES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A
SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING
EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN
PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE
ENSEMBLES ON SATURDAY AND BECOMES PROGRESSIVELY LARGER OVER THE WESTERN
U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF ALASKA AS
WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL WESTERLY FLOW
SHOULD RESULT...BUT THE TIMING OF SHORT WAVE RIDGES AND TROUGHS
AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS SEEMS BEYOND
THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS TIME. OVERALL
EXTENDED FORECAST KEEPS PRECIPITATION CHANCES HIGHEST IN THE
WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE CONTINENTAL DIVIDE.
MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT THE IMPACT OF CLOUD
COVER...PRECIPITATION AND MIXING DUE TO PERIODS OF STRONG
DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT IMPACT ON DAILY
HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH GREATER DAY TO DAY
CHANGE IN TEMPERATURES THAN IS CURRENTLY DEPICTED IN THE FORECAST
OR IN THE VARIOUS MODEL OUTPUT. FAIR CONFIDENCE WITH HIGH
PROBABILITY OF PRECIPITATION IN THE WEST ON FRIDAY AND SATURDAY...THEN
THE CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH
WEDNESDAY.

&&

.AVIATION...

LOCAL MVFR CONDITIONS WITH ISOLATED IFR CONDITIONS ARE EXPECTED WEST
OF THE CONTINENTAL DIVIDE TONIGHT THROUGH THURSDAY MORNING AS A
FAIRLY MOIST WESTERLY FLOW ALOFT CONTINUES. EAST OF THE
DIVIDE...ISOLATED MVFR CONDITIONS ARE POSSIBLE WITH EVENING SNOW
SHOWERS...OTHERWISE VFR CONDITIONS WILL PREVAIL. AS ANOTHER PACIFIC
TROUGH APPROACHES FROM THE WEST THURSDAY MORNING...CEILINGS WILL
LOWER AND THE AREAL COVERAGE OF SNOW WILL INCREASE OVER WESTERN
WYOMING. SOUTHWEST WINDS WILL ALSO BE ON THE INCREASE IN THE
MOUNTAINS...IN EASTERN SWEETWATER COUNTY...ALL OF NATRONA COUNTY AS
WELL AS IN THE CODY FOOTHILLS. SUSTAINED SOUTHWEST WIND OF 25 TO 35
KTS WITH GUSTS TO 45 KTS IS POSSIBLE IN THESE AREAS
THURSDAY...MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS.

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THE
EVENING HOURS ACROSS THE REGION...BUT THEY ARE EXPECTED TO QUICKLY
DISSIPATE. HOWEVER...SOME VERY LIGHT SNOW COULD CONTINUE OVER THE
HIGHER TERRAIN. EXCELLENT RH RECOVERY WILL OCCUR TONIGHT. THE NEXT
STORM SYSTEM WILL AFFECT THE AREA THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. THIS WILL BRING SIGNIFICANT SNOWFALL ACROSS THE WEST AND
POSSIBLY THE SOUTH FROM THURSDAY AFTERNOON AND THURSDAY NIGHT.
VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP BY
MIDDAY...ESPECIALLY ACROSS LOWER ELEVATIONS OF NATRONA
COUNTY...AND RATTLESNAKE RANGE AND GREEN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR WYZ019-020.

HIGH WIND WARNING UNTIL NOON TODAY FOR WYZ002-003.
&&

UPDATE...AEM
SHORT TERM...WM
LONG TERM...C.BAKER
AVIATION...CHURCH
FIRE WEATHER...WM
Hazardous weather outlook, Jan 30, 3:30 PM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MST WED JAN 30 2008

WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
330 PM MST WED JAN 30 2008

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHWEST WINDS BETWEEN 35 AND 45 MPH...WITH GUSTS OVER 60 MPH
ARE EXPECTED TO DEVELOP THURSDAY MORNING AND LAST THROUGH THURSDAY
EVENING...ACROSS THE LOWER ELEVATIONS OF NATRONA COUNTY...AS WELL
AS THE GREEN MOUNTAINS AND RATTLESNAKE RANGE.

A STRONG STORM SYSTEM WILL BRING SNOW TO THE WEST THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. SIGNIFICANT SNOWFALL IS POSSIBLE...WITH 6 TO
12 INCHES IN THE WESTERN MOUNTAINS AND 3 TO 6 INCHES IN THE WESTERN
VALLEYS.  STRONG WINDS WILL THIS SYSTEM WILL CREATE SIGNIFICANT
BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.  THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 12:41 AM MSTHigh Wind WarningRIWFremont, Hot Springs, Natrona, Park, Sweetwater22 hr

Nearby

Snow Advisories in Wyoming, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.